Winter Storm, Northeast Bighorn Mountains
- When
- January 11, 7:00 PM MST to January 12, 8:00 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Mesonet
Tie Creek and Burgess Junction reported 14 inches of snow.
A deep low pressure system moved south out of Canada and into the Western Dakotas. Northwest winds behind the low produced strong upslope flow over the Big Horn Mountains and portions of Sheridan County resulting in accumulating snowfall.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A deep low pressure system moved south out of Canada and into the Western Dakotas. Northwest winds behind the low produced strong upslope flow over the Big Horn Mountains and portions of Sheridan County resulting in accumulating snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 11, 3:13 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MST SUN JAN 11 2009
.SHORT TERM...VALID FOR MON AND TUE...
STRONG WINDS AFFECTING AREAS IN WEST WHICH SAW MORE SUN THAN
CLOUDS TODAY...INCLUDING BILLINGS TO HARLOWTON. COVERING THIS WITH
SHORT TERM FORECAST FOR NOW AS EXPECT IT TO DECREASE SOMEWHAT
LATER IN THE AFTERNOON.
DYNAMIC SCENARIO UNFOLDING FOR EAST LATE TODAY AND TONIGHT.
STRONG 140 KT JET PUSHING DOWN FROM CANADA LATE TODAY ACROSS
EASTERN MONTANA IN AN UNSTABLE NORTHWEST FLOW. CONVECTIVE LOOKING
CLOUD TOPS ON SATELLITE NOTED OVER NORTHEAST MONTANA QUICKLY
PUSHING SOUTHEAST TOWARD SOUTHEAST MONTANA. FAVORABLE JET POSITION
FOR EASTERN ZONES LATE TODAY AND EARLY THIS EVENING AS MEASURED BY
Q VECTOR FORCING PROGGED TO SLIDE ACROSS REGION. SHOULD SEE
SCATTERED TO NUMEROUS SNOW SHOWERS IN THIS ENVIRONMENT. COLD AIR
TRAILS BEST FORCING INTO SOUTHEAST LATER IN THE EVENING. 850MB
WINDS AT 50-60 KTS TONIGHT WITH BEST COLD AIR ADVECTION STRIKING
BAKER AND NEARBY AREAS A LITTLE BEFORE 06Z AS SURFACE LOW BOMB
DEVELOPS IN CENTRAL NORTH DAKOTA. POTENTIAL FOR STRONGEST WINDS
WILL BE 9 PM TO 3 AM. AS MAIN FORCING IS GONE...ANY SNOW
ACCUMULATION LATER TONIGHT IS EXPECTED TO BE AROUND AN INCH OR LESS
FOR MOST LOCATIONS IN EAST. BIG HORNS SEE PERIOD OF STRONG DEEP
UPSLOPE OVERNIGHT. LAYER OF MOISTURE A LITTLE SHALLOW...BUT
STRENGTH OF UPSLOPE IMPRESSIVE. WILL ISSUE LOW END ADVISORY FOR
BIG HORNS TONIGHT AND EARLY MONDAY.
CONUNDRUM ABOUT WHAT HIGHLIGHT TO USE FOR FAR EAST ZONES TONIGHT.
MAIN PERIOD OF Q VECTOR FORCING WILL BE EXITING TO THE SOUTHEAST
BY TIME WINDS KICK IN...BUT ANY FRESH FALLEN SNOW MAY BE PICKED UP
BY WINDS EASIER THAN OLDER CRUST COVERED VARIETY. POTENTIAL FOR
HITTING HIGH WINDS THOUGH LOOKS QUITE GOOD. DUE TO PUSH OF COLD
AIR AND DEEPENING LOW OVER THE DAKOTAS...WILL ISSUE BLIZZARD
WARNING FOR FALLON COUNTY AS PERIOD OF BLOWING SNOW QUITE POSSIBLE
WITH WINDS. LESS SNOW IN SURROUNDING AREAS EXPECTED OVERNIGHT...SO
WILL GO WITH MAIN THREAT OF HIGH WIND WARNING REST OF
EAST...ADDING CUSTER AND POWDER RIVER...BUT ALSO MENTION LOCAL
BLOWING SNOW.
FURTHER WEST...LOW LEVEL FLOW STAYS MAINLY NORTHWEST AND MOISTURE
LOOKS RATHER SHALLOW ON CROSS SECTIONS. WILL LIMIT POPS AND KEEP
SNOW AMOUNTS UNDER AN INCH. HIGHER ELEVATIONS MAY SEE MORE
OROGRAPHIC SNOW FROM GOOD NORTHWEST FLOW...BUT OTHERWISE MOISTURE
NOT GREAT AND NO OTHER LIFT AVAILABLE.
SOME ENERGY LINGERS IN NORTHWEST FLOW ACROSS EASTERN ZONES
MONDAY...WILL CARRY CHANCE POPS FOR NOW. OTHER AREAS SHOULD SEE
GENERALLY DRIER AIR PREVAIL. SURFACE TROUGH/WARM FRONT PUSHES WEST
TO EAST ACROSS FORECAST AREA MONDAY NIGHT. THIS WILL COMBINE WITH
UNSTABLE FLOW ALOFT AND PRODUCE BAND OF PRECIP ACROSS EAST. MAY
SEE ANOTHER FREEZING RAIN EVENT IN EAST MONDAY NIGHT ...BUT WILL
KEEP MIXED PRECIP FOR NOW IN FORECAST BASED ON BUFKIT SOUNDINGS
WHICH LOOK A LITTLE TOO COLD AT LOW TO MID LEVELS YET FOR FREEZING
RAIN. MILD TEMPS SHOULD PREVAIL TUESDAY...ESPECIALLY IN WESTERN
ZONES. TUESDAY NIGHT...BACK DOOR COLD FRONT INVADES AREA LATE.
BUMPED POPS FOR NORTHEAST ZONES UP. CONFIDENCE LOW ON JUST HOW FAR
WEST THIS FRONT WILL PUSH AS MODELS HAVE BEEN TOTALLY INCONSISTENT
WITH IT.
WIND ADVISORY FOR GAP FLOW AREAS WEST...PRESSURE GRADIENT
PROBABLY PEAKED AROUND MIDDAY...BUT WITH WEATHER SYSTEM MOVING
THROUGH EXPECT WE MAY SEE PERIOD OF MID LEVEL WINDS MIX DOWN
EARLY THIS EVENING. THEREFORE...WILL LET ADVISORY RIDE THOUGH
ADVISORY LEVEL WINDS WILL BE MARGINAL REST OF AFTERNOON. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
UPPER LEVEL RIDGING TO DOMINATE THE WEST COAST DURING THE EXTENDED
PERIOD WITH BIGGEST WEATHER QUESTIONS TO BE WINDS AND ABILITY FOR
BACK DOOR COLD FRONTS TO PUSH INTO THE AREA AS DISTURBANCE RIDE
NORTHWEST FLOW ALOFT THROUGH THE AREA. CLIPPER SYSTEM DIVING
THROUGH THE DAKOTAS ON WEDNESDAY WILL PUSH A FRONT THROUGH THE
EASTERN ZONES WITH ECMWF AND GFS PRETTY CLOSE ON A FAVORED
POSITION FOR A BAND OF SNOW THROUGH THE CENTRAL AND EASTERN ZONES.
DID COOL DOWN SOUTHEAST MONTANA TEMPS WITH GUIDANCE SHOWING SINGLE
DIGIT MAX TEMPERATURES FOR BHK ON WEDNESDAY. ENOUGH OF A TIMING
QUESTION TO STILL NOT GO AS COLD AS GUIDANCE AS THERE COULD BE A
SMALL DIURNAL ON WEDNESDAY MORNING. SNOWFALL LOOKS TO BE LIGHT AND
CONFINED TO THE FRONTAL BAND WHICH SHOULD MOVE THROUGH THE AREA
QUICKLY. THURSDAY THE PATTERN BECOMES PROGRESSIVE WITH HEIGHTS
RISING OVER THE AREA AND LEESIDE TROUGHING STARTING TO FORM OVER
CANADA WHICH WILL BEGIN TO MIX OUT THE ARCTIC FOR THE WESTERN AND
CENTRAL ZONES. EASTERN MONTANA SHOULD STAY PRETTY COLD AND COULD
SEE A BAND OF LIGHT PRECIP AS THE RISING HEIGHTS BRING WARM AIR
ADVECTION ALOFT BUT KEPT FLURRIES OUT OF FORECAST AT THIS TIME
SINCE BETTER MOISTURE FIELDS APPEAR TO EXIST OVER THE DAKOTAS.
FRIDAY A SHORTWAVE MOVES THROUGH THE NORTHERLY FLOW ALOFT AND
TURNS THE FLOW A BIT WEST OF NORTHWESTERLY AND BRINGS MODERATING
TEMPERATURES TO THE WHOLE AREA WHILE DRY AIR ALOFT BRINGS SOME
SUNSHINE. AS THE RIDGE CONTINUES TO NOSE EASTWARD ON SATURDAY THE
FLOW ALOFT TURNS AGAIN NORTHERLY WITH A WAVE GOING THROUGH THE
DAKOTAS BUT THE PROGRESSION OF THE PATTERN IS SHIFTING THE THREAT
OF COLD AIR SURGES INTO THE DAKOTAS. BUT SATURDAY NIGHT INTO
SUNDAY THE RIDGE BREAKS DOWN A BIT AND BEGINS TO POSITIVELY TILT
INTO THE AREA FOR AN EVEN GREATER WARMUP AND A POTENTIAL ROUND OF
DOWNSLOPE WINDS. BORSUM
&&
.AVIATION...
DEVELOPING LOW PRESSURE MOVING SOUTH FROM CANADA WILL CONTINUE TO
BRING STRONG WINDS TO THE AREA AND INCREASE THE CHANCE FOR SNOW. WINDY
CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA UNTIL EARLY
EVENING AND CONTINUE IN SOUTHEAST MONTANA OVERNIGHT. MOIST
NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING SNOW TO THE MOUNTAINS
AND PRODUCE OBSCURATIONS WITH MVFR CONDITIONS OVER THE ADJACENT
FOOTHILLS. A STRONG COLD FRONT MOVING THROUGH SOUTHEAST MONTANA
WILL INCREASE CLOUD COVER AND SNOW WITH AREAS OF IFR CONDITIONS
OVERNIGHT DUE TO SNOW AND BLOWING SNOW. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 030/041 028/047 026/033 016/039 025/051 029/050 030/052
42/S 21/N 23/S 20/B 00/U 00/U 00/U
LVM 029/043 031/046 028/040 024/049 032/050 030/048 031/050
32/R 21/N 11/B 10/N 00/N 00/U 00/U
HDN 026/038 023/045 020/032 007/033 016/051 020/050 022/052
62/S 21/B 23/S 21/B 10/U 00/U 00/U
MLS 019/025 015/040 012/016 903/019 011/046 017/044 021/047
52/S 32/O 34/S 21/B 11/B 11/U 11/U
4BQ 024/030 017/043 016/026 001/025 015/047 020/045 018/048
73/S 23/O 24/S 21/B 10/B 01/U 10/U
BHK 011/016 007/034 006/012 906/015 007/039 011/037 017/042
73/S 43/S 43/S 21/B 11/B 11/U 11/U
SHR 027/034 019/045 021/032 013/039 018/052 020/050 021/052
63/O 21/B 23/S 32/S 10/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST MONDAY FOR ZONES
32-36-37.
BLIZZARD WARNING IN EFFECT UNTIL 10 AM MST MONDAY FOR ZONE
33.
WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONES
65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST MONDAY FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 246 PM MST SUN JAN 11 2009 MTZ028>042-056>058-063>068-WYZ098-099-122200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 246 PM MST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A FAST MOVING CANADIAN WEATHER SYSTEM WILL PUSH ACROSS THE AREA TONIGHT AND BRING INCLEMENT WEATHER TO EASTERN MONTANA. SEVERAL INCHES OF SNOW WILL BE POSSIBLE IN THE BAKER AREA AND COMBINED WITH WINDS OF 30 TO 50 MPH...TRAVEL MAY BECOME HAZARDOUS TONIGHT WITH BLIZZARD CONDITIONS EXPECTED. STRONG NORTHWEST WINDS OF 30 TO 50 MPH WILL ALSO DEVELOP FROM MILES CITY SOUTH TO BROADUS AND EAST TO EKALAKA. LITTLE SNOW IS EXPECTED OVER THESE AREAS AND ONLY ISOLATED AREAS OF BLOW SNOW WILL BE POSSIBLE. STRONG WINDS WILL CONTINUE OVER LIVINGSTON AND THE NYE AREA THROUGH EARLY THIS EVENING AND WILL BEGIN TO WEAKEN BY 9 PM. SNOW WILL ALSO DEVELOP OVER THE NORTHEAST BIG HORN MOUNTAINS TONIGHT WITH UP TO 5 INCHES OF SNOW EXPECTED BY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BLIZZARD CONDITIONS ARE EXPECTED TO CONTINUE IN THE BAKER AREA THROUGH MONDAY MORNING AND WILL BEGIN TO TAPER OFF BY NOON. STRONG WINDS OVER MILES CITY...BROADUS AND EKALAKA WILL ALSO BEGIN DIMINISHING BY LATE MORNING AS THE CANADIAN STORM SYSTEM MOVES AWAY FROM THE AREA. DRIER AIR WILL MOVE INTO THE BIG HORN MOUNTAINS AND SNOW WILL BE ON THE DECREASE BY LATE MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 winter storm. Local standard time, as filed.
Tie Creek and Burgess Junction reported 14 inches of snow.
Dayton and Story received 7 to 8 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 144651, 144652.